Kansas, 2013

Drought in Kansas, September 1 to 30, 2013

September 1 to 30, 2013 · NWS GLD · 13 events in 13 counties and zones

Heavy rainfall during the month of September eased drought conditions across northwest Kansas. Precipitation was widespread during a major, slow-moving storm system in mid-September.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Heavy rainfall during the month of September eased drought conditions across northwest Kansas. Precipitation was widespread during a major, slow-moving storm system in mid-September. Rainfall generally ranged from 2.50 to 4.50. Highest rain totals occurred in Goodland, Oakley and Wallace with amounts between six and seven inches. Drought ratings area-wide at the beginning of the month were D3-D4 (Extreme to Exceptional). By the end of the month, ratings improved to D2-D3 (Severe to Extreme) Drought. Wallace county fared best with a drought rating improving to D1 (Moderate) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 31, 11:02 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1102 PM MDT SAT AUG 31 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 150 PM MDT SAT AUG 31 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOW WEAKENED H5 RIDGE
EXTENDING ACROSS THE SW HALF OF THE CWA WITH WEST TO NORTHWEST FLOW
BEGINNING TO SHIFT SOUTH INTO SOUTHERN WYOMING AND MOST OF NEBRASKA.
A STRONG SHORTWAVE TROUGH HAS KICKED A COLD FRONT SOUTH TO THE NE
PANHANDLE. AHEAD OF THIS FEATURE WEAK MID LEVEL FRONTOGENETICAL
FORCING COMBINED WITH AN EXITING SHORTWAVE TROUGH OVER EASTERN
NEBRASKA LED TO LIGHT SHOWER/ISOLATED THUNDERSTORM DEVELOPMENT THIS
MORNING. LATEST RADAR TRENDS SHOW THIS ACTIVITY LINGERING OVER THE
CWA...WITH ADDITIONAL ACTIVITY DEVELOPING UPSTREAM OVER THE HIGHER
TERRAIN IN CENTRAL COLORADO AHEAD OF A WEAKER SHORTWAVE TROUGH OVER
EASTERN WYOMING.

AS THE SHORTWAVE TROUGH OVER WYOMING DROPS SOUTH TONIGHT IT WILL
HELP PUSH THE COLD FRONT SOUTH INTO NW KANSAS...WITH LARGE SCALE
FORCING OVERSPREADING OUR CWA. EARLY AFTERNOON SHOWER/THUNDERSTORM
ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH 00Z IN RESPONSE TO THE
INCREASE IN LARGE SCALE SUPPORT AND FURTHER DESTABILIZATION. PWATS
REMAIN VERY HIGH THROUGH SUNDAY MORNING (1.3-1.5) SO THERE IS PLENTY
OF MOISTURE TO WORK WITH DURING THIS EVENT. AS SHORTWAVE DROPS SOUTH
THERE SHOULD BE AN INCREASE IN COVERAGE BEFORE SUBSIDENCE QUICKLY
MOVES IN FROM THE NORTH AFTER MIDNIGHT. MODELS DO SHOW COLD POOL
LINGERING IMMEDIATELY BEHIND COLD FRONT OVER OUR SOUTHERN CWA
THROUGH SUNDAY MORNING. THIS COLD POOL MAY ACTUALLY LINGER INTO THE
AFTERNOON...WHICH COULD HELP LEAD TO DIURNAL SHOWER/THUNDERSTORM
DEVELOPMENT BEFORE 00Z IN OUR SOUTH...SO I KEPT THUNDERSTORM MENTION
FOR THESE LOCATIONS.  BASED ON LATEST HRRR/RUC...I AM STILL UNSURE
ABOUT WHERE BEST COVERAGE WILL DEVELOP...HOWEVER ONGOING 40 POPS
SEEMED REASONABLE RIGHT. INSTABILITY MAY BE MARGINAL ACROSS MUCH OF
OUR CWA THROUGH TONIGHT...SO WE ARE PROBABLY ONLY LOOKING AT AN
ISOLATED SEVERE THUNDERSTORM THREAT.  WITH VERY MOIST AIR MASS AND
SLOW STORM MOTIONS I COULDNT HEAVY RAINFALL WITH ANY THUNDERSTORM
ACTIVITY. HOWEVER...IM NOT SURE ABOUT HOW WIDESPREAD THAT THREAT
WILL REALLY BE. WE MAY JUST END UP WITH A GOOD THREAT OF LIGHT
RAIN...WITH A FEW ISOLATED POCKETS OF MODERATE-HEAVY RAINFALL.

REGARDING TEMPS...WITH CLEARING SKIES IN THE NORTH TEMPS HAVE
FINALLY BEGUN TO WARM ACROSS MUCH OF THE CWA...HOWEVER A DOWNWARD
ADJUSTMENT WAS NEEDED TO CATCH CURRENT TRENDS THIS AFTERNOON. AFTER
THE COLD FRONT PUSHES SOUTH TONIGHT A MUCH MORE SEASONABLE AIR MASS
WILL SETTLE OVER OUR CWA. HIGH ARE CURRENTLY PROGGED TO BE IN THE
MID-UPPER 80S SUNDAY...WHICH IS RIGHT ABOUT WHERE WE WOULD EXPECT TO
BE FOR LABOR DAY WEEKEND.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 204 PM MDT SAT AUG 31 2013

THE UPPER RIDGE IS IN PLACE AGAIN OVER THE ROCKIES AND HIGH PLAINS
FROM SUNDAY NIGHT THROUGH ALL OF NEXT WEEK. DIFFERENCES BEGIN TO
SHOW UP IN MODEL PROGRESSIONS OF THE UPPER LOW CENTER RIDING UP
OVER THE RIDGE IN THE PACIFIC NORTHWEST AND THE OVERALL FLATTENING
OF THE RIDGE IN THE FRIDAY NIGHT THROUGH SATURDAY TIME PERIOD.

SURFACE COOLER HIGH PRESSURE AREA STAYS MOSTLY OVER THE CENTRAL
PLAINS AND CENTRAL HIGH PLAINS SUNDAY NIGHT AND MONDAY BEFORE
PUSHING FURTHER EAST WITH A DEEPENING LEE TROUGH THAT PERSISTS IN
THE VICINITY OF THE EASTERN COLORADO BORDER. WITH SOUTHERLY FLOW
ACROSS THE FORECAST AREA...EXPECT MORE DRY AND WARM CONDITIONS
THROUGH THE UPCOMING WORK WEEK AND NEXT WEEKEND WITH HIGHS IN THE
90S AND LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1100 PM MDT SAT AUG 31 2013

FOR KGLD AND KMCK VFR CONDITIONS EXPECTED. POST FRONTAL NORTHEAST
WINDS EXPECTED TO GUST CLOSE TO 25KTS OR SO AFTER 13Z-15Z THROUGH
20Z BEFORE DECREASING TOWARD 10KTS FROM THE EAST THEN LIGHT
EAST/SOUTHEAST 5KTS OR SO BY 02Z AS SFC HIGH MOVES IN. LATEST
MODELS HINTING AT SOME IFR CIGS FOR KGLD IN THE 12Z-16Z TIMEFRAME.
HAVE INTRODUCED A SCATTERED GROUP AROUND 500FT TO ACCOUNT FOR THIS
AND WILL ALLOW NEXT SHIFT TO RE-EVALUATE POTENTIAL NEED FOR
PREVAILING IFR/VLIFR CONDITIONS. NO PRECIPITATION EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Aug 31, 10:41 AM CST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SAT AUG 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SAT AUG 31 2013 /1141 AM CDT SAT AUG 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON...WITH ACTIVITY INCREASING IN COVERAGE BY THIS EVENING
OVER EASTERN COLORADO AND SLOWLY MOVING EAST THROUGH THE
OVERNIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...IT WILL BE POSSIBLE FOR A FEW OF THESE STORMS TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. SOME
OF THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS MAY LINGER ACROSS
THE AREA UNTIL LATE IN THE AFTERNOON...GENERALLY SOUTH OF
INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 31, 8:49 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
849 PM MDT SAT AUG 31 2013

KSZ041-010315-
GREELEY-
849 PM MDT SAT AUG 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF SHERIDAN LAKE...OR 17 MILES WEST
OF HORACE...MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3826 10205 3858 10205 3858 10180 3826 10180
      3826 10204
TIME...MOT...LOC 0249Z 317DEG 14KT 3842 10209

024
Special weather statement, Aug 31, 8:59 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
859 PM MDT SAT AUG 31 2013

KSZ013-010330-
SHERMAN-
859 PM MDT SAT AUG 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GOODLAND...MOVING SOUTHEAST
AT 10 MPH.

WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3931 10152 3921 10178 3947 10192 3956 10171
TIME...MOT...LOC 0259Z 333DEG 10KT 3943 10176

024
Special weather statement, Aug 31, 9:11 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT SAT AUG 31 2013

KSZ041-010345-
GREELEY-
911 PM MDT SAT AUG 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 906 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF HORACE...MOVING SOUTHEAST AT 10
MPH.

WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES THE
CITY OF TRIBUNE.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3860 10160 3827 10158 3826 10197 3860 10197
TIME...MOT...LOC 0311Z 302DEG 9KT 3845 10193

024
Local storm report, Aug 31, 9:15 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
08/31/2013  M62.00 MPH       GREELEY            KS   AWOS

&&

ALW
Special weather statement, Aug 31, 10:15 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT SAT AUG 31 2013

NEZ081-010445-
RED WILLOW-
1115 PM CDT SAT AUG 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTH OF INDIANOLA...MOVING SOUTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10019 4020 10019 4023 10055 4036 10055
      4035 10020
TIME...MOT...LOC 0415Z 303DEG 15KT 4036 10043

024
Local storm report, Aug 31, 11:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1105 PM MDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 SSE WRAY              39.99N 102.18W
08/31/2013  M0.75 INCH       YUMA               CO   TRAINED SPOTTER

0545 PM     HAIL             8 N VONA                39.42N 102.74W
08/31/2013  E1.00 INCH       KIT CARSON         CO   PUBLIC

            BROKEN WINDOWS IN HOME

0738 PM     TSTM WND GST     CHEYENNE WELLS          38.82N 102.35W
08/31/2013  E60.00 MPH       CHEYENNE           CO   LAW ENFORCEMENT

0745 PM     TSTM WND DMG     CHEYENNE WELLS          38.82N 102.35W
08/31/2013                   CHEYENNE           CO   LAW ENFORCEMENT

            LARGE TREE ABOUT 18 FT LONG DOWN AND BLOCKING PART OF THE
            ROAD AT THE INTERSECTION OF S 2ND AND 10TH STREET.

0913 PM     TSTM WND GST     TRIBUNE                 38.47N 101.75W
08/31/2013  M62.00 MPH       GREELEY            KS   AWOS

&&

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Cheyenne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Official NWS Observations
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Drought, Decatur

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Drought, Gove

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gove forecast zone
Reported by
Official NWS Observations
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Drought, Graham

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Graham forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Drought, Logan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Drought, Norton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Norton forecast zone
Reported by
Official NWS Observations
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Drought, Rawlins

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Drought, Sheridan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Drought, Thomas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Drought, Wichita

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Official NWS Observations
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Drought, Greeley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Official NWS Observations
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Drought, Sherman

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Drought, Wallace

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475360, 475361, 475362, 475363, 475365, 475366, 475367, 475368, 475370, 475371, 475364, 475369, 475372.